EconPapers    
Economics at your fingertips  
 

Multivariate GARCH analysis of Fannie Mae, Freddie Mac, and American International Group: Did the short-selling ban reduce systemic return-risk?

Carlos Ulibarri

The North American Journal of Economics and Finance, 2013, vol. 25, issue C, 60-69

Abstract: This paper uses a multivariate GARCH framework to examine how the 2008 moratorium on short-selling affected the systemic return-risk across three firms at the center of the subprime mortgage crises: Fannie Mae and Freddie Mac, the two largest buyers of US home mortgages; and American International Group, a major insurer of mortgage-backed securities. Wald coefficient tests indicate shocks in prior day returns manifest less systemic return-risk under the short-selling ban, thus coinciding with the regulatory intentions of the United States Securities and Exchange Commission (SEC), to “moderate the sudden and excessive fluctuations in securities prices.” The findings also agree with prior work in observing abnormal-negative returns for heavily shorted firms, and diminished negative skewness and kurtosis under binding short-selling constraints.

Keywords: Multivariate GARCH; Systemic return-risk; Short-selling constraints; Volatility persistence (search for similar items in EconPapers)
JEL-codes: G15 (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1062940813000156
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:ecofin:v:25:y:2013:i:c:p:60-69

DOI: 10.1016/j.najef.2013.01.003

Access Statistics for this article

The North American Journal of Economics and Finance is currently edited by Hamid Beladi

More articles in The North American Journal of Economics and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:ecofin:v:25:y:2013:i:c:p:60-69